Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 103, NWS Springfield, MO

June 4, 1998Maries County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 4, 1998, 8:36 AM CDT for Maries County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 8:36 AM CDT (13:36 UTC)
Expired
Jun 4, 1998, 12:35 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Maries County, MO

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 041336
FFWSGF
MOC125-131-141-041735-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 AM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 1235 PM CDT

* AT 820 AM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS FROM ROLLA TO VERSAILLES.  THESE STORMS WERE MOVING
  NORTHEAST AT 30 MPH.

* RADAR ESTIMATES OF UP TO 4 INCHES OF RAIN HAVE FALLEN OVER MORGAN
  AND MILLER COUNTIES OVERNIGHT.  WHILE THE HEAVY RAINFALL HAS ENDED
  OVER THE AREA...SCATTERED LIGHT TO MODERATE THUNDERSTORMS ACROSS
  THE AREA THIS MORNING ARE STILL CAPABLE OF PRODUCING AN ADDITIONAL
  ONE INCH OF RAINFALL.  LOW LYING AREAS AND LOW WATER CROSSINGS
  OVER BIG TAVERN CREEK IN MILLER COUNTY AND ALONG THE MARIES RIVER
  IN MARIES COUNTY WIxLL BE AFFECTED.


FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

GAEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:15 AM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jun 4, 2:15 AM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT THU JUN 4 1998

FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES.

07Z SURFACE ANALYSIS INDICATED LOW OVER WEST TEXAS AND FRONTAL
BOUNDARY STRETCHING NORTHEAST FROM THE LOW TO NORTHERN ARKANSAS.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN FRINGES OF
THE FORECAST AREA. APPEARS THAT THE ACTIVITY HAS DEVELOPED ALONG
AND JUST NORTH OF THE 10C 700 MB ISOTHERM. I THOUGHT THE RAIN WOULD
DEVELOP ABOUT 75 MILES SOUTH OF ITS CURRENT LOCATION. ANOTHER AREA
OF PRECIPITATION INDICATED OVER WESTERN KANSAS AND OKLAHOMA.

ETA/AVN BLEND CHOSEN AGAIN OVER THE NGM AGAIN THIS MORNING DUE
PRIMARILY TO MORE SOUTHERN LOCATION OF SURFACE FEATURES...BUT NONE
OF THE MODELS APPEAR TO HAVE A GOOD HANDLE ON PRECIPITATION.

CHANCE POPS ARE NEEDED IN THE ZONES UNTIL THE STORM SYSTEM OVER LAS
VEGAS MOVES INTO THE PLAINS AND WEAKENS EARLY FRIDAY. BEST CHANCES
WILL CONTINUE TO BE DURING THE OVERNIGHT HOURS...BUT WOULD NOT RULE
OUT LATE AFTERNOON/EARLY EVENING DEVELOPMENT. ALSO...SHOWERS AND
THUNDERSTORMS OVER WESTERN OKLAHOMA AND KANSAS WILL BEGIN TO AFFECT
WESTERN PORTIONS OF THE FORECAST AREA BY SUNRISE.

TOYED WITH THE IDEA OF A FLASH FLOOD WATCH...BUT THE UNCERTAINTY OF
THE THUNDERSTORM DEVELOPMENT PREVENTS ME FROM ACTING ON THIS NOW.
DAY SHIFT WILL HAVE TO CONSIDER THIS FOR THE 4PM ZONE PACKAGE.

EXPECT TO SEE ANOTHER DAY OF WIDE TEMPERATURE VARIATION ACROSS THE
FORECAST AREA. WOULD NOT BE SURPRISED TO SEE 90 DEGREES AGAIN ALONG
THE MISSOURI/ARKANSAS BORDER. PREFER THE WARMER FWC GUIDANCE TODAY
THEN FAN/FWC REASONABLE IN LATER PERIODS.

RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY)
SGF/JLN: PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH 75 TO 80. EAST WIND 10
TO 15 MPH.
UNO: PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF AFTERNOON SHOWERS
AND THUNDERSTORMS. HIGH NEAR 80. EAST TO NORTHEAST WIND 10 TO 15 MPH.
AIZ/VIH: SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...PARTLY
CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. HIGH 70 TO 75. NORTHEAST WIND 10 TO 15 MPH.

SGF 078/060 073/055 070 08553
JLN 078/061 074/056 072 08553

SUTTON

In the hours before

Special weather statement, Jun 4, 5:00 AM CDT, 3 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CDT THU JUN 4 1998

THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS:  BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERAL PERIODS OF THUNDERSTORMS EXPECTED THROUGH FRIDAY MORNING
WITH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE...

AN UPPER LEVEL STORM SYSTEM OVER THE SOUTHWESTERN UNITED STATES WILL
COMBINE WITH A COLD FRONT ALONG THE MISSOURI/ARKANSAS BORDER TO BRING
SHOWERS AND THUNDERSTORMS TO THE MISSOURI OZARKS AND SOUTHEAST KANSAS
THROUGH FRIDAY MORNING.

ONE AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL
MISSOURI THROUGH MID MORNING...WITH HEAVY RAINFALL THE MAIN THREAT.
THIS AREA SHOULD DIMINISH AFTER 900 AM.

THUNDERSTORMS WILL DEVELOP OVER SOUTHERN MISSOURI LATER THIS
AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE... ESPECIALLY SOUTH OF A JOPLIN TO SPRINGFIELD AND EMINENCE
LINE. LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY ALONG WITH HEAVY
RAINFALL.

A THUNDERSTORM COMPLEX WILL THEN DEVELOP ACROSS SOUTHEAST KANSAS AND
EXTREME WESTERN MISSOURI LATE THIS EVENING AND MOVE EAST OVERNIGHT.
SEVERE WEATHER...INCLUDING DAMAGING WINDS AND HAIL...WILL BE POSSIBLE
INITIALLY...HOWEVER HEAVY RAINFALL WILL BECOME THE MAIN THREAT AFTER
MIDNIGHT AS THE SYSTEM MOVES EAST.

BY THE TIME THE SYSTEM EXITS THE REGION FRIDAY MORNING...SOME AREAS
MAY RECEIVE BETWEEN TWO AND FOUR INCHES OF RAIN. PERSONS PLANNING
OUTDOOR ACTIVITIES...ESPECIALLY CAMPERS AND CANOERS...SHOULD MONITOR
WEATHER CONDITIONS CLOSELY TODAY AND BE PREPARED TO TAKE ACTION
QUICKLY SHOULD SEVERE WEATHER AND/OR HEAVY RAINFALL DEVELOP IN THEIR
AREA.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON ALONG THE
MISSOURI/ARKANSAS BORDER REGION. THE NEXT SCHEDULED HAZARDOUS WEATHER
OUTLOOK WILL BE ISSUED AT 1 PM.

SUTTON
Special weather statement, Jun 4, 5:00 AM CDT, 3 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CDT THU JUN 4 1998

THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS:  BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERAL PERIODS OF THUNDERSTORMS EXPECTED THROUGH FRIDAY MORNING
WITH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE...

AN UPPER LEVEL STORM SYSTEM OVER THE SOUTHWESTERN UNITED STATES WILL
COMBINE WITH A COLD FRONT ALONG THE MISSOURI/ARKANSAS BORDER TO BRING
SHOWERS AND THUNDERSTORMS TO THE MISSOURI OZARKS AND SOUTHEAST KANSAS
THROUGH FRIDAY MORNING.

ONE AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL
MISSOURI THROUGH MID MORNING...WITH HEAVY RAINFALL THE MAIN THREAT.
THIS AREA SHOULD DIMINISH AFTER 900 AM.

THUNDERSTORMS WILL DEVELOP OVER SOUTHERN MISSOURI LATER THIS
AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE... ESPECIALLY SOUTH OF A JOPLIN TO SPRINGFIELD AND EMINENCE
LINE. LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY ALONG WITH HEAVY
RAINFALL.

A THUNDERSTORM COMPLEX WILL THEN DEVELOP ACROSS SOUTHEAST KANSAS AND
EXTREME WESTERN MISSOURI LATE THIS EVENING AND MOVE EAST OVERNIGHT.
SEVERE WEATHER...INCLUDING DAMAGING WINDS AND HAIL...WILL BE POSSIBLE
INITIALLY...HOWEVER HEAVY RAINFALL WILL BECOME THE MAIN THREAT AFTER
MIDNIGHT AS THE SYSTEM MOVES EAST.

BY THE TIME THE SYSTEM EXITS THE REGION FRIDAY MORNING...SOME AREAS
MAY RECEIVE BETWEEN TWO AND FOUR INCHES OF RAIN. PERSONS PLANNING
OUTDOOR ACTIVITIES...ESPECIALLY CAMPERS AND CANOERS...SHOULD MONITOR
WEATHER CONDITIONS CLOSELY TODAY AND BE PREPARED TO TAKE ACTION
QUICKLY SHOULD SEVERE WEATHER AND/OR HEAVY RAINFALL DEVELOP IN THEIR
AREA.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON ALONG THE
MISSOURI/ARKANSAS BORDER REGION. THE NEXT SCHEDULED HAZARDOUS WEATHER
OUTLOOK WILL BE ISSUED AT 1 PM.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:27 AM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jun 4, 6:16 AM CDTFlash Flood WarningSGFMaries4 hr
Jun 4, 8:36 AM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jun 4, 10:26 AM CDTFlash Flood WarningSGFBenton3 hr
Jun 4, 12:34 PM CDTFlash Flood WarningSGFMaries, Miller4 hr
Jun 4, 12:34 PM CDTFlash Flood WarningSGFMorgan4 hr
Jun 4, 2:47 PM CDTSevere Thunderstorm WarningSGFMorgan33 min
Jun 4, 4:17 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Jun 4, 4:17 PM CDTFlash Flood WarningSGFMaries, Miller6 hr
Jun 4, 4:34 PM CDTFlash Flood WarningSGFSt. Clair5 hr
Jun 4, 4:34 PM CDTFlash Flood WarningSGFCamden5 hr
Jun 4, 5:32 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede63 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.